Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 21, 2023, 4:47 PM MDT for Morgan County, Weld County, Colorado. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 4:47 PM MDT (22:47 UTC)
- Expired
- Jun 21, 2023, 5:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:59 PM MDT | HAIL 1 | 4 Se Stoneham, CO | |
| Jun 21, 4:59 PM MDT | HAIL 1 | 4 Se Stoneham, CO | |
| Jun 21, 4:59 PM MDT | HAIL 1 | 4 Se Stoneham, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
| Jun 21, 12:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.0
The text
As transmitted.
569
WFUS55 KBOU 212247
TORBOU
COC087-123-212315-
/O.NEW.KBOU.TO.W.0033.230621T2247Z-230621T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
447 PM MDT Wed Jun 21 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Eastern Weld County in northeastern Colorado...
North central Morgan County in northeastern Colorado...
* Until 515 PM MDT.
* At 447 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Stoneham, or 21 miles north of Fort Morgan, moving
north at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stoneham around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4067 10358 4053 10358 4052 10356 4046 10358
4051 10381 4068 10378
TIME...MOT...LOC 2247Z 192DEG 17KT 4056 10368
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:31 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 21, 3:31 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 331 PM MDT Wed Jun 21 2023 .SHORT TERM...(This evening through Thursday) Issued at 328 PM MDT Wed Jun 21 2023 Northeast Colorado will remain between messy troughing to the northwest and ridging to the south, and there is another upper low over the Southeast. These features form an omega block over the CONUS, and the synoptic pattern is pretty well stalled over the continent. There is southwesterly flow aloft over Colorado. There is some 'early' convection along a boundary down the eastern plains and we have already issued our first warnings for the event. West of that boundary, some convection firing over the Palmer Divide and Front Range, but otherwise still waiting on the cap to break. Models seem to have a general agreement about breaking 21Z or just after; ACARS soundings show that we are still in the "loaded gun" scenario of having tremendous instability below a little cap of inhibition, and any forcing through that cap will result in severe convection. Outflow from the current convection over the eastern plains could easily be enough to start a cascade of convection across the forecast area. All hazards are possible with widespread storms through this evening. SPC has us in enhanced risk through this evening, mainly for hail but also tornadoes and gusts. We have already confirmed at least one tornado on the northeast plains. We have issued a Tornado Watch and a Severe Thunderstorm Watch which together cover most of our plains and even cover parts of the mountains east of the continental divide. Also, we maintain a Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. Tonight, partly cloudy over the high country and mostly cloudy over the plains, with scattered to widespread showers slowly exiting east. Low temperatures probably going to be sporadic and based on convection, but again generally 50s across the plains and 30s and 40s across the high country. Tomorrow, patchy fog and low clouds are possible in the morning, though it depends heavily on clearing and how much winds moderate. Some patchy fog is reasonable across the plains again, favoring the South Platte River Valley. Humidity will be much higher following precipitation this evening, and high temperatures should be a bit cooler, in the 70s across the plains and mostly 50s and 70s across the high country. Expect another round of scattered to widespread showers and storms to begin in the afternoon. There looks to be very similar (maybe even better) moisture in place, again plenty of instability and probably enough shear to support a few supercells. At the very least, locally heavy rainfall leading to excessive runoff and flooding impacts. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM MDT Wed Jun 21 2023 A shortwave will bring another round of scattered thunderstorms through Thursday night. Our upper levels shifts as the next trough axis pushes east into our region. Models are still uncertain in availability of moisture Friday but favorable instability values of MLCAPE at 600-700 J/kg reaching persist across the I-25 corridor to the plains. Model soundings indicate microburst potential displaying weak surface inversions and steep lapse rates near 7-8 C/km. With low levels still moist, will keep PoPs below 20 percent for most of the region with potential for isolated storms Friday. Additionally southwesterly winds increase near 35 mph mainly across Park County and the Palmer Divide. It is likely these winds will produce wind gusts up to -20-25 mph bringing near critical fire weather conditions to these areas depending on fuel status. Pressure gradients increase across northeastern Colorado on Saturday where strong wind gusts carry into Saturday afternoon for the mountains into the urban corridor. Expect breezy conditions up to 35-40 mph gusts through late Saturday afternoon. 500-700mb level become drier this weekend. Skies remain mostly sunny Saturday and Sunday afternoon. Temperatures begin to increase near normal as the urban corridor and plains reaching the low to mid 80s. Mountains and valleys will trend near the upper 50s to mid 60s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jun 21 2023 Expect MVFR and maybe IFR conditions with storms and showers this afternoon and evening, maybe into the night. Cloud bases very likely below 6000 feet much of the evening and night. Widespread thunderstorms are likely by late afternoon and should last through the evening, with impacts well into the night. Weak drainage winds were quickly replaced by northerly winds this morning, which brought low clouds over KDEN. Cloud bases are rising and there was little impact to visibility, and those conditions should continue to improve. Winds are coming around easterly and should continue to come around southeasterly for the afternoon and evening. Do not expect drainage winds tonight. && .HYDROLOGY... Issued at 328 PM MDT Wed Jun 21 2023 We maintain our Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. There is a limited threat of flash flooding to burn areas east of the continental divide. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. There will be a limited threat of burn area flash flooding again tomorrow afternoon and evening, as another round of scattered to widespread showers may bring locally heavy rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM MDT this evening through late tonight for COZ041-045>047-049. && SHORT TERM...EJD LONG TERM...AD AVIATION...EJD HYDROLOGY...AD/EJD
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jun 21 2023 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms are forecast today for much of the forecast area by late this afternoon continuing this evening and even later tonight further east over the plains. It is looking more likely that some of the storms will produce large hail, strong winds, heavy rainfall, and possibly tornadoes mainly over the plains and mainly during this evening. There is also a limited threat of flash flooding over the alpine burned areas through mid evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Thursday with a chance for a few strong to severe storms on the plains with hail and gusty winds. There is a limited threat for flash flooding over the Cameron Peak burn area. Additionally, storms and showers may produce heavy rainfall causing poor drainage areas and saturated soils to flood across the plains Thursday. A warmer and drier pattern will begin late Friday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of severe weather or flooding.
In the hours before
Local storm report, Jun 21, 3:33 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
333 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail 1 E Logan Corners 40.62N 103.33W
06/21/2023 M1.25 inch Logan CO Trained Spotter
&&
ADLocal storm report, Jun 21, 3:43 PM MDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
343 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 8 SSW Platner 40.05N 103.13W
06/21/2023 M2.75 inch Washington CO Trained Spotter
&&
ADLocal storm report, Jun 21, 3:48 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
348 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tornado 2 E Pawnee Pass 40.63N 103.44W
06/21/2023 Logan CO Trained Spotter
Thin rope.
&&
ADLocal storm report, Jun 21, 3:53 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
353 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tornado 4 NNE Pawnee Pass 40.68N 103.46W
06/21/2023 Logan CO Trained Spotter
Corrects previous tornado report from 2 E
Pawnee Pass. Thin rope.
&&
ADLocal storm report, Jun 21, 4:29 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
429 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tornado 8 N Elba 40.05N 103.19W
06/21/2023 Washington CO Trained Spotter
Strongly rotating just a few miles to our
north, almost on the ground.
&&
ADLocal storm report, Jun 21, 4:36 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
436 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Tornado 6 N Elba 40.04N 103.22W
06/21/2023 Washington CO Trained Spotter
Spotter was 7 miles north of Elba with a
tornado 1-mile south of their area.
&&
GHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:32 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 20 hr |
| Jun 21, 1:17 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| Jun 21, 1:48 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Jun 21, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
| Jun 21, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jun 21, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 23 min |
| Jun 21, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 19 min |
| Jun 21, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Jun 21, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 33 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 21, 3:24 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jun 21, 3:33 PM MDT | Tornado Warning | BOU | Logan | 27 min |
| Jun 21, 3:38 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 21, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jun 21, 3:51 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 24 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jun 21, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jun 21, 4:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| Jun 21, 4:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 21, 4:21 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| Jun 21, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 23 min |
| Jun 21, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jun 21, 4:37 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 4:42 PM MDT | Flash Flood Warning | BOU | Morgan, Washington | 3 hr |
| Jun 21, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jun 21, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 29 min |
| Jun 21, 4:54 PM MDT | Tornado Warning | BOU | Washington | 21 min |
| Jun 21, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 38 min |
| Jun 21, 5:10 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| Jun 21, 5:13 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| Jun 21, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 44 min |
| Jun 21, 5:25 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| Jun 21, 5:27 PM MDT | Tornado Warning | BOU | Morgan, Washington | 33 min |
| Jun 21, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 21, 5:41 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| Jun 21, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 30 min |
| Jun 21, 5:52 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 36 min |
| Jun 21, 5:59 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.